Puerto Rico, 2013

Flash Flooding and Flooding in Puerto Rico, May 15, 2013

May 15, 2013 · NWS SJU · 9 events in 6 counties and zones

An upper level trough passed north of Puerto Rico during the afternoon. This trough, kept unstable atmospheric conditions, combined with daytime heating and sea breeze convergence to produce scattered to numerous showers over the southeast and western interior sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough passed north of Puerto Rico during the afternoon. This trough, kept unstable atmospheric conditions, combined with daytime heating and sea breeze convergence to produce scattered to numerous showers over the southeast and western interior sections of Puerto Rico. Total rainfall accumulation were between two to four inches mainly in Las Piedras municipality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 15, 12:03 PM AST, 1 hour 16 minutes earlier.

Area forecast discussion, May 15, 12:03 PM AST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1203 PM AST WED MAY 15 2013

.UPDATE...CONSISTENT WITH THE CURRENT FORECAST...SHOWERS HAVE
DEVELOPED ACROSS MOST OF PUERTO RICO AND A FEW THUNDERSTORMS ARE
EXPECTED LATER IN THE DAY. SATELLITE IMAGES INDICATE THAT THE
CLOUDINESS HAS INCREASED CONSIDERABLY THROUGH THE DAY ACROSS THE
AREA. EVEN THOUGH THE 15/12Z SOUNDING REPORTED A PRECIPITABLE
WATER VALUE OF 1.6 INCHES...THE AVAILABLE MOISTURE IS EXPECTED TO
INCREASE THROUGH THE DAY.

NO CHANGES WERE MADE TO THE FORECAST PACKAGE AS WE STILL
EXPECT SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR PUERTO RICO. THE
U.S. VIRGIN ISLANDS SHOULD EXPECT ISOLATED TO LOCALLY SCATTERED
SHOWERS.

&&

.AVIATION...MVFR/IFR CONDITIONS ARE POSSIBLE TODAY ACROSS THE
TERMINALS IN PR DUE TO DEVELOPING SHRA/TSRA THIS AFTERNOON. WINDS
WILL BE MAINLY FROM THE EAST SOUTHEAST WITH SEA BREEZE VARIATIONS.
WEATHER CONDITIONS EXPECTED TO IMPROVE AFTER 16/00Z...LEAVING
SCATTERED CLOUDS AND WINDS FROM THE EAST AT 10 KTS OR LESS.

&&

.MARINE...NO CHANGES FROM THE PREVIOUS DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 424 AM AST WED MAY 15 2013/

SYNOPSIS...UPPER LEVEL TROF OVR THE WRN ATLC EAST OF 70W WILL
SWING BY NORTH OF THE AREA TODAY. WEAK MID LEVEL HIGH PRES WILL
BUILD OVR THE AREA LATE THU AND FRI. ANOTHER TROF WILL IMPACT THE
AREA EARLY NEXT WEEK.

DISCUSSION...MODEL TRENDS SINCE YESTERDAY SHOW A WEAKER TROF
PASSING NORTH OF THE AREA TODAY WITH BEST FORCING STAYING NORTH OF
19.5N. AS A RESULT...GUIDANCE IS NOW SHOWING LESS PRECIP FOR TODAY
THAN YDAY. HOWEVER...ANY SHOWERS THAT DO FORM WILL BE VERY SLOW
MOVERS DUE TO VERY WEAK OR ILL-DEFINED STEERING CURRENTS WITH THE
POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL AND ISOLD FLASH
FLOODING. MID LEVEL HIGH PRES BUILDS OVER THE AREA BY FRI WITH
MODELS SHOWING SIG DRYING FRI THROUGH SAT.

LATE SAT NIGHT THRU MID NEXT WEEK...MODELS SHOW MID LEVEL HIGH
PRES DISSIPATING AS ANOTHER TROF MOVES INTO THE BAHAMAS. THIS WILL
PROMOTE MOISTURE TRANSPORT AND ENHANCE CONVECTIVE INSTABILITY WITH
AN INCREASE IN AREAL COVERAGE OF SHOWERS EXPECTED SUN AND INTO
EARLY NEXT WEEK. BY TUE AND WED...MOISTURE BECOMES VERY DEEP WITH
PW VALUES WELL OVER 2.0 INCHES AS TRADE WIND CONVERGENCE INCREASES
OVR THE ISLAND. TIMING DIFFERENCES BECOME MORE EVIDENT NEXT WEEK
WITH GFS BEING FASTER THAN ECMWF IN BRINGING A DEEP SURGE IN
MOISTURE BUT OVERALL TREND SHOULD BE FOR VERY WET WEATHER MID TO
LATE NEXT WEEK AS EQUATORIAL TROUGH LIFTS NORTHWARD.

AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES UNTIL
15/12Z. HOWEVER...ISOLATED PASSING SHRA WILL MOVE WEST ACROSS THE
COASTAL WATERS BETWEEN PR AND THE LESSER ANTILLES. THIS WILL RESULT
IN BRIEF MOUNTAIN OBSCURATIONS OVER EASTERN PR WITH PERIODS OF MVFR
CONDITIONS DUE TO THE PASSING LOW CLDS AND SHRA. AFTERNOON SHRA/TSRA
ARE EXPECTED OVER THE INTERIOR AND NORTH SECTIONS OF PR...AFFECTING
MAINLY TJMZ...TJBQ AND TJSJ FROM 15/18-23Z. WINDS WILL BE FROM THE
EAST TO SOUTHEAST AT 5-15 KTS UP TO 2 KFT THROUGH THE FCST PERIOD.

MARINE...SEAS 2-4 FT INCREASING 5-6 FT OVR THE WEEKEN ON
NORTHEAST SWELLS. TSTMS WILL BE THE MAIN WX HAZARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  86  77 /  20  20  40  10
STT  86  79  87  79 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/71
Hazardous weather outlook, May 15, 6:41 AM AST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
641 AM AST WED MAY 15 2013

AMZ710>745-PRZ001>013-161045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
641 AM AST WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
UPPER LEVEL TROUGH OVER THE WESTERN ATLANTIC WILL MOVE ACROSS THE
AREA LATER TODAY AND TRIGGER AFTERNOON SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL BE VERY SLOW MOVERS AND BE CAPABLE OF PRODUCING
LOCALIZED HEAVY RAINFALL AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF TWO INCHES OR MORE AND ANY FLOODING WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-161045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
641 AM AST WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 3 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Moca

When
May 15, 1:19 PM AST to 5:30 PM AST
Where
Moca County, 3.33 mi SSW of Moca to 2.72 mi S of Moca
Reported by
Emergency Manager
Coordinates
18.333, -67.081

A tree went down at road PR-495 At Barrio Cerro Gordo in Moca.

Flood, Las Piedras

When
May 15, 1:36 PM AST to 5:00 PM AST
Where
Las Piedras County, 3.41 mi N of Las Piedras to 4 mi NNW of Las Piedras
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.229, -65.856

A small bridge colapsed near barrio Quebrada Grande.

Flash Flood, Las Piedras

When
May 15, 1:45 PM AST to 3:45 PM AST
Where
Las Piedras County, 3.08 mi NNE of Las Piedras to 2.6 mi NNE of Las Piedras
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.222, -65.835

Quebrada Honda was reported out of its banks producing flash flooding at Barrio Lijas.

Heavy Rain, Las Piedras

When
May 15, 3:08 PM AST to 3:45 PM AST
Where
Las Piedras County, 3.78 mi N of Las Piedras to 4.29 mi N of Las Piedras
Property damage
$500
Reported by
Department of Highways
Coordinates
18.234, -65.855

One line of Road PR-948 was reported impassable due to a mudslide over the area.

Flash Flood, Naguabo

When
May 15, 3:08 PM AST to 3:45 PM AST
Where
Naguabo County, 1.51 mi ESE of Naguabo to 1.18 mi ESE of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.213, -65.708

Road PR-31 was closed and impassable due to Rio Blanco out of its banks.

Flash Flood, Canovanas

When
May 15, 3:08 PM AST to 3:45 PM AST
Where
Canovanas County, 3.96 mi NW of Canovanas to 3.82 mi NW of Canovanas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.375, -65.917

Rio Canovanas was reported out of its banks.

Flash Flood, Rio Grande

When
May 15, 3:08 PM AST to 3:45 PM AST
Where
Rio Grande County, 2.66 mi NW of Rio Grande to 2.75 mi NW of Rio Grande
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.377, -65.829

Flash flooding was reported at downtown Rio Grande municipality.

Flood, Arecibo

When
May 15, 3:10 PM AST to 5:30 PM AST
Where
Arecibo County, 6.55 mi WNW of Arecibo to 5.54 mi NW of Arecibo
Cause
Heavy Rain
Reported by
Public
Coordinates
18.473, -66.753

Road PR-2 was completly flooded and impassable. Some people had to park on the side and wait the water levels to receed.

Flood, Naguabo

When
May 15, 4:00 PM AST to 5:00 PM AST
Where
Naguabo County, 2.32 mi WSW of Naguabo to 1.62 mi WSW of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.202, -65.760

Highway PR-927 was reported impassable due to flooding waters.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457180, 457181, 457182, 457183, 457184, 457185, 457186, 457187, 457188.